IS LIVER damage caused by anticoagulant therapy, especially if such therapy is prolonged? Though numerous problems have arisen since the introduction of this newer treatment, the question propounded has provoked considerable controversy.
Even if overdosage is not a factor, the likelihood of serious damage to the liver, kidney, or other organs during the prolonged administration of bishydroxycoumarin (Dicumarol) has been considered by several workers. In a preliminary report, in 1946, Wright1 described his experience with bishydroxycoumarin in the treatment of coronary thrombosis. In his series of 76 patients, 15 died, and autopsies were performed on 8. The livers from three of the subjects showed slight fatty infiltration, which was not believed to be of serious degree. It should be noted, however, that in these autopsied subjects, no laboratory or clinical evaluation of liver function was described.
Three years following Wright's report, Foley and Wright2 studied a group of